A little more than a year ago I was prescribed Spironolactone for cystic acne. I had it very deep around my chin and mouth. Before, I of course had very oily skin. It was basically uncontrollable. I had tried a few things for it, but my derm basically jumped straight to the Spiro. A couple months before, I was also put on Ortho Tri Cyclen Lo. I had a good year with this combo. I literally don't have any acne left, but there is a huge problem, my hair is literally just falling out. I have never ever in my life had this problem. I am a 21 year old female with zero family history of hair loss. I saw my derm back in July and she denied that Spiro could cause this. Back at that time, the hair loss was noticeable to me, just because i know my body and when something is right and wrong. Well, I was forced to sort of put it behind me because she said that it wasn't possible. Obviously I was frustrated, but there wasn't much i could do, as my potassium, iron, and thyroid were all checked and all fine.
Anyways, here I am in October with HORRIBLE shedding! I mean, when I comb my hair after a shower, clumps are falling out. I take vitamins and stay as healthy as possible. Even during the day my hair is falling into my lap and all over my arms. It is quite irritating and also mortifying. I am trying not to stress about it, as i know that will make it worse, but its a bit hard to stay positive about this.
So i just saw my derm and she did a pull test. It wasn't good... a few pieces came straight out with the plugs on the end. On top of hairloss, my scalp is TERRIBLY itchy, but there is NOTHING. No dandruff, no rashes, nothing. She told me to stop taking the Spiro, so i did. She said she's never met a person who had hair loss caused by a medication that is prescribed FOR IT, but that I might be the exception. I guess the ultimate question is, has ANYONE been on Spiro this long and experienced this? i would really appreciate it if maybe someone could shed some light on this situation.
I stopped the Spiro and I know it's too soon for the hair loss to stop as that was just 4 or 5 days ago.